Alert archive / Ohio / Special Marine Warnings in 2021

Special Marine Warning 77, NWS Cleveland, OH

September 6, 2021

NWS Cleveland, OH issued this special marine warning at Sep 6, 2021, 4:21 AM EDT. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 6, 2021, 4:21 AM EDT (08:21 UTC)
Expired
Sep 6, 2021, 5:00 AM EDT
In force
39 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Cleveland radar (KCLE), 113 km from the middle of the area, began a volume at 08:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 8.4 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-09-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-09-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1093 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
111 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

154 
WHUS51 KCLE 060821
SMWCLE
LEZ147>149-167>169-060900-
/O.NEW.KCLE.MA.W.0077.210906T0821Z-210906T0900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Cleveland OH
421 AM EDT Mon Sep 6 2021

The National Weather Service in Cleveland has issued a

* Special Marine Warning for...
  Nearshore and Open waters from Willowick OH to Ripley NY...

* Until 500 AM EDT.

* At 421 AM EDT, a severe thunderstorm capable of producing
  waterspouts was located 12 nm northwest of Geneva-On-The-Lake,
  moving east at 45 knots.

  HAZARD...Waterspouts, wind gusts 34 knots or greater, and small 
           hail.

  SOURCE...Radar.

  IMPACT...Waterspouts can easily overturn boats and create locally 
           hazardous seas. Small craft could be damaged in briefly 
           higher winds and suddenly higher waves.

* Locations impacted include...
  Ashtabula, Geneva-On-The-Lake and Conneaut. 

LAT...LON 4205 8016 4196 8033 4187 8072 4183 8078
      4183 8085 4180 8096 4190 8135 4210 8131
      4211 8045
TIME...MOT...LOC 0821Z 283DEG 43KT 4195 8119 

WATERSPOUT...POSSIBLE
HAIL...<.75IN
WIND...>34KTS

$$

Griffin
1 follow-up statement
654 
FZUS71 KCLE 060901
MWSCLE

Marine Weather Statement
National Weather Service Cleveland OH
501 AM EDT Mon Sep 6 2021

LEZ147>149-167>169-060904-
/O.EXP.KCLE.MA.W.0077.000000T0000Z-210906T0900Z/
501 AM EDT Mon Sep 6 2021

...THE SPECIAL MARINE WARNING WILL EXPIRE AT 500 AM EDT...

The affected areas were... 
Nearshore and Open waters from Willowick OH to Ripley NY...

The thunderstorm has weakened and no longer poses a significant
threat to boaters.

LAT...LON 4205 8016 4196 8033 4187 8072 4183 8078
      4183 8085 4180 8096 4190 8135 4210 8131
      4211 8045
TIME...MOT...LOC 0854Z 283DEG 43KT 4188 8077 

$$

Griffin

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this special marine warning went out at Sep 6, 3:24 AM EDT, 57 minutes earlier.

Area forecast discussion, Sep 6, 3:24 AM EDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
324 AM EDT Mon Sep 6 2021

.SYNOPSIS...
A weak cold front sweeps southeast through our region this morning
through very early afternoon. Behind the front, high pressure builds
eastward through Tuesday. Another cold front sweeps east across the
local area Tuesday night and is followed by residual troughing over
the Great Lakes and Upper Ohio Valley on Wednesday.

&&

.NEAR TERM /THROUGH TUESDAY/...
A longwave trough aloft resides over our CWA through this early
afternoon as an embedded shortwave disturbance advances from the
Great Lakes toward New England. At the surface, a weak cold front
sweeps southeast through our region between about daybreak and
midday. Limited moisture and a lack of instability over land should
permit a dry frontal passage for most. However, isolated lake-
effect/enhanced showers and thunderstorms are possible along and
ahead of the front over relatively-warm Lake Erie, where moderate to
strong lake-induced CAPE is expected. A west-northwesterly mean low-
level flow should allow this precip to extend inland across our
snowbelt counties in northeast OH and northwest PA. Any convection
that moves ashore should dissipate soon thereafter due to the
aforementioned lack of instability over land.

Fair weather is likely region-wide this afternoon through Tuesday as
high pressure at the surface and aloft builds eastward. During the
day on Tuesday, a southerly to southwesterly surface flow along the
western side of the surface ridge will be associated with a moist
return flow from the Gulf of Mexico, resulting in an uptick in
humidity. These breezy surface winds should gust up to 20 to 30 mph
during the late morning through early evening as diurnal convective
mixing of the boundary layer taps into stronger flow aloft and the
MSLP gradient tightens between the departing surface ridge and a
cold front approaching from the Upper Midwest.

Northern OH will likely have high temperatures reach the mid 70's to
lower 80's this afternoon. High temperatures in the 70's are
expected for northwest PA, where models are in good agreement that
the low-level air mass will be slightly cooler in the wake of
today's cold front. Lows should reach the 50's in most locations
overnight tonight, but lows in the low to mid 60's are expected
along the immediate shore of approximately 75F Lake Erie. Tuesday
will be warmer due, in part, to strong low-level WAA on the backside
of the surface ridge. Late afternoon highs should mainly reach the
lower to upper 80's, with the warmest readings generally west of I-
71.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
The main weather system to watch for during the short term period
will be a sharp upper level trough and a cold front moving into the
Great Lakes region late Tuesday night into early Wednesday morning.
A strong area of low pressure will develop near the Upper Great
Lakes region Tuesday evening and move towards lower end of Hudson
Bay region by Wednesday morning. A trailing cold front will move
southeastward into the local area late Tuesday night into early on
Wednesday. This front will be moving through our region during the
diurnal minimum of the day which will keep any strong storms
potential on the low side. We will have to watch for any stronger
convection possibly to our northwest during the evening but will
likely be on decrease as it moves into our local area during the
overnight. Timing is everything and if this system speeds up, we may
have to monitor areas closer to Toledo late Tuesday evening.
Otherwise, we are expecting showers and weakening thunderstorms with
this front as it moves through of area late Tuesday night into
Wednesday morning.

The axis of the upper level trough will be over the region on
Wednesday. With colder air aloft moving across Lake Erie, we will
have the potential for scattered lake effect clouds and few spotty
showers downwind of the lake near the primary Snowbelt region. The
rest of the area should see a decent day with partly cloudy skies
and temperatures in the middle to upper 70s. Another spoke of energy
will round the base of the upper level trough on Thursday which may
enhance a few more lake effect clouds and isolated showers downwind
of Lake Erie near the primary Snowbelt region once again. The rest
of the area will continue to see fair weather skies and temperatures
in the 70s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
The upper level trough lifts out with weak ridging over the region
on Friday. The overall upper level weather pattern becomes more
zonal flow this weekend. At the surface, a return to southerly winds
will help increase the temperatures over the weekend. We don't see
any significant weather systems impacting the region this weekend
with relatively fair weather. Temperatures will climb back closer to
seasonable averages with highs in the upper 70s to around 80 with
mostly dry weather expected.

&&

.AVIATION /06Z Monday THROUGH Friday/...
Mainly VFR expected next 24-hours. A weak surface cold front
sweeps southeast across our region between about 11Z and
17Z/Mon. This frontal passage shifts regional surface winds
from southwesterly toward northwesterly as wind speeds around 5
to 10 knots persist. Isolated lake-enhanced/effect showers and
thunderstorms are possible ahead of and along this front. These
showers and storms may persist inland; immediately east-
southeast of Lake Erie. Brief MVFR ceilings and MVFR to IFR
visibility are possible with this convection. Behind the front,
a surface high pressure ridge builds from the west with a return
to fair weather region-wide. A weak MSLP gradient accompanying
this ridge likely allows regional surface winds to become light
and variable after approximately 22Z/Mon.

Outlook...Non-VFR likely with widespread showers and
thunderstorms Tuesday night into Wednesday morning. Isolated
showers/thunderstorms and occasional non-VFR are possible east
and southeast of Lake Erie Wednesday night through Friday.

&&

.MARINE...
A surface trough or weak cold front will move across Lake Erie early
this morning. Winds will shift from southwesterly this morning to
westerly during the day and increase 10 to 20 knots with the passage
of this surface trough. Waves will be elevated with this onshore
flow today between 3 and 6 feet for the central and eastern
nearshore zones. We will continue with the existing Small Craft
Advisory and Beach Hazard Statements through this afternoon. Due to
colder air aloft moving over the warm waters of the lake, there will
be a chance for a few waterspouts today.

A warm front will lift northward across the lake late tonight into
Tuesday morning. Winds will become southerly to southwesterly and
increase 10 to 20 knots by Tuesday morning into the afternoon. A
stronger low pressure system will develop near the Upper Great Lakes
region by Tuesday evening. We will see southwest winds increase 15
to 25 knots over the lake by Tuesday evening. Winds will be
elevated until a cold front moves across the lake early Wednesday
morning. Additional Small Craft Advisories may be needed late
Tuesday into Tuesday night with the stronger winds. Winds will shift
from the west on Wednesday 10 to 20 knots lingering into Thursday
with higher waves possible for the central and eastern nearshore
zones. There will be additional chances for more waterspouts
Wednesday into Thursday. LIght and variable winds may return over
the lake by Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement through this afternoon for OHZ011-012-
     089.
PA...Beach Hazards Statement through this afternoon for PAZ001.
MARINE...Small Craft Advisory until 4 PM EDT this afternoon for
     LEZ146>149.

&&

SYNOPSIS...Jaszka
NEAR TERM...Jaszka
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...Griffin
Hazardous weather outlook, Sep 6, 3:53 AM EDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
353 AM EDT Mon Sep 6 2021

OHZ003-006>009-013-014-017>023-027>033-036>038-047-PAZ002-003-070800-
Lucas-Wood-Ottawa-Sandusky-Erie-Geauga-Ashtabula Inland-Hancock-
Seneca-Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-
Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Southern Erie-
353 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ011-012-089-PAZ001-070800-
Cuyahoga-Lake-Ashtabula Lakeshore-Northern Erie-
353 AM EDT Mon Sep 6 2021

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS AFTERNOON...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ010-070800-
Lorain-
353 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for north central Ohio.

.DAY ONE...Today and tonight.

There is a moderate risk of rip currents today.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-070800-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
353 AM EDT Mon Sep 6 2021

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Today and tonight.

Waterspouts are possible this morning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Waterspouts are possible Tuesday night through Wednesday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Special Marine Warnings in Ohio, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.